Colorado, 2014

Hail and Damaging Wind in Colorado, August 22, 2014

August 22, 2014 · NWS PUB · 2 events in 2 counties and zones

A few severe storms produced hail up to the size of golf balls and wind gust greater than 60 mph which caused some tree limb damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A few severe storms produced hail up to the size of golf balls and wind gust greater than 60 mph which caused some tree limb damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 22, 2:11 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 22, 2:11 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
311 PM MDT FRI AUG 22 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 238 PM MDT FRI AUG 22 2014

CURRENTLY...AN UPPER LEVEL DISTURBANCE IS CURRENTLY MOVING NORTHEAST
OUT OF THE FOUR CORNERS REGION.  THIS HAS LED TO WIDESPREAD SHOWER
ACTIVITY ACROSS THE MOUNTAINS...WHILE SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ALONG THE EASTERN MOUNTAINS AND EASTERN PLAINS.
TEMPERATURES HAVE VARIED BASED ON CLOUD COVER...WITH 70S TO NEAR 80
ALONG THE I-25 CORRIDOR...WHILE AREAS OUT NEAR THE KANSAS BORDER ARE
PUSHING 90.

REST OF THIS AFTERNOON...HIGH-RES MODELS ARE IN GOOD AGREEMENT WITH
THE PROGRESSION OF THE UPPER SYSTEM AND PRECIPITATION EVOLUTION
THROUGH THE EARLY EVENING HOURS.  THERE ARE SEVERAL THREATS EXPECTED
THIS AFTERNOON...THE POSSIBILITY OF SEVERE WEATHER FROM NORTHEAST EL
PASO COUNTY...SOUTHEAST TO KIOWA COUNTY...AND THE THREAT FOR LOCALLY
HEAVY RAINFALL WITH FLASH FLOODING POSSIBLE IN FLOOD PRONE AREAS.
THE MAIN UPPER WAVE IS STARTING TO MOVING INTO SOUTHERN COLORADO
BASED ON CURRENT SATELLITE AND RADAR IMAGERY.  WE SHOULD SEE A
BLOSSOM OF SHOWER AND THUNDERSTORM ACTIVITY...ESPECIALLY OVER THE
EASTERN MOUNTAINS AND EASTERN PLAINS THROUGH 4 PM AS THE UPPER WAVE
MOVES OVERHEAD.  CLOUD COVER HAS REALLY KEPT INSTABILITY LIMITED TO
AREAS NORTH OF HIGHWAY 50 OVER CROWLEY AND KIOWA COUNTIES...AND THAT
AREA APPEARS TO HAVE THE GREATEST THREAT FOR STRONG TO POSSIBLE
SEVERE STORMS.  THE MAIN THREATS ACROSS THE EASTERN PLAINS WILL BE
WIND GUSTS TO 60 MPH AND HALF DOLLAR SIZE HAIL.

AS FAR AS THE FLASH FLOOD THREAT...MOISTURE HAS ADVECTED ACROSS THE
REGION WITH MID TO UPPER 50 DEW POINTS NOTED ACROSS THE EASTERN
MOUNTAINS AND PLAINS.  EASTERLY LOW LEVEL FLOW BEHIND A SURFACE LOW
NEAR LAMAR ARE HELPING PROVIDE UPSLOPE FLOW...WHICH WHEN COMBINED
WITH THE APPROACHING UPPER SYSTEM...SHOULD HELP PROVIDE A FOCUS FOR
SHOWER AND THUNDERSTORM DEVELOPMENT OVER THE EASTERN MOUNTAINS AND I-
25 CORRIDOR.  AREA BURN SCARS AND AREAS THAT ARE PRONE TO FLASH
FLOODING WILL SEEN AN ELEVATED RISK FOR FLASH FLOODING...AND THOSE
IN AND AROUND THESE AREAS SHOULD REMAIN VIGILANT THROUGH THIS
EVENING.

TONIGHT...MODELS IN GOOD AGREEMENT WITH THE UPPER DISTURBANCE
QUICKLY EJECTING NORTHEAST INTO THE CENTRAL PLAINS AS ANOTHER TROUGH
DROPS SOUTH OUT OF THE PACIFIC NORTHWEST.  HIGH-RES MODELS IN GOOD
AGREEMENT WITH SHOWER AND THUNDERSTORM ACTIVITY WINDING DOWN FROM
SOUTH TO NORTH FROM THE 6 TO 8 PM TIME FRAME.  TRENDED THE EVENING
FORECAST TO FOLLOW THIS PROGRESSION...WITH SHOWERS AND THUNDERSTORMS
GENERALLY COMING TO AN END BY MIDNIGHT...FROM SOUTHWEST TO
NORTHEAST.  THE EXCEPTION WILL LIKELY BE THE CONTINENTAL DIVIDE
WHERE MODELS KEEP ISOLATED SHOWER ACTIVITY GOING THROUGH THE
OVERNIGHT HOURS.

SATURDAY...THE UPPER TROUGH DROPPING OUT OF THE PACIFIC NORTHWEST
WILL MOVE SOUTHEAST ACROSS MONTANA AND WYOMING WITH THE TROUGH BASE
ACROSS NORTHERN COLORADO.  THIS WILL PUT MOST OF THE REGION UNDER
DRY WESTERLY FLOW THROUGH THE AFTERNOON.  EXPECT TO SEE ISOLATED TO
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY OVER THE CONTINENTAL
DIVIDE EARLY...AND SPREADING EAST ACROSS THE EASTERN MOUNTAINS AND
POSSIBLY PALMER DIVIDE THROUGH THE AFTERNOON.  GIVEN THE WESTERLY
FLOW AND DRIER AIR OVER THE AREA...COVERAGE DOES NOT APPEAR TO BE
VERY WIDESPREAD...AND RAINFALL RATES SHOULD BE LOWER...LIMITING ANY
FLASH FLOOD THREATS.  THE WESTERLY FLOW ALOFT WILL ALSO HELP
AFTERNOON TEMPERATURES WARM INTO THE UPPER 80S TO MID 90S. MOZLEY

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 238 PM MDT FRI AUG 22 2014

UPPER LOW OVER IDAHO EARLY SAT MORNING WILL SLOWLY LIFT INTO THE
NORTHERN PLAINS DURING THE WEEKEND...KEEPING MODERATE W/SW FLOW
OVER COLORADO THROUGH SUN. STILL JUST ENOUGH OF A MONSOON TAP IN
THE LOW AND MID LEVELS TO KEEP THREAT OF AT LEAST ISOLATED TSRA
GOING OVER THE MOUNTAINS SUN...WITH BEST COVERAGE OF STORMS LIKELY
OVER THE CENTRAL MOUNTAINS CLOSER TO THE UPPER JET. WEAK SURFACE
COLD FRONT ASSOCIATED WITH THE UPPER TROUGH WILL DRAG THROUGH THE
STATE SAT NIGHT/EARLY SUN...THEN LIFT BACK NORTHWARD ACROSS THE
PLAINS INTO NORTHEAST COLORADO SUN NIGHT. BOUNDARY MAY SERVE AS A
FOCUS FOR CONVECTION SUN AFTERNOON OVER THE PLAINS AS WEAK
EASTERLY FLOW PUSHES LOW LEVEL MOISTURE WESTWARD AHEAD OF
RETREATING FRONT. MAX TEMPS SUN WILL ONLY COOL SLIGHTLY BEHIND THE
COLD FRONT WITH READINGS NEAR SEASONAL NORMALS MOST AREAS.

WESTERN U.S. UPPER TROUGH RELOADS ON MON AS UPPER JET DIGS SOUTH
ACROSS THE PACIFIC NORTHWEST. STILL A MODEST MOISTURE TAP OVER
THE AREA MON...AND WITH FRONTAL BOUNDARY SOMEWHERE OVER THE
EASTERN PLAINS...EXPECT AT LEAST ISOLATED TSRA MOST LOCATIONS MON
AFTERNOON AND EVENING. MODELS STILL DIFFER ON HOW QUICKLY UPPER
TROUGH MOVES EAST TUE/WED...AS ECMWF CONTINUES WITH A
SLOWER/DEEPER AND CONSEQUENTLY WETTER SOLUTION THAN THE GFS. STILL
APPEARS TUE WILL HAVE BEST CHANCE FOR TSRA AREAWIDE AS UPPER
ENERGY MOVES TOWARD COLORADO AND COLD FRONT PUSHES BACK
SOUTH...WITH PERHAPS SOME LINGERING LIGHTER PRECIP INTO
WED...DEPENDING ON HOW MUCH ENERGY REMAINS IN THE BASE OF THE
TROUGH AS IT MOVES INTO THE PLAINS. A TREND TOWARD DRIER WEATHER
WILL DEVELOP FROM THU INTO FRI AS UPPER RIDGE REBUILDS OVER THE
WESTERN U.S...AND AFTER A COUPLE RATHER COOL DAYS TUE/WED...TEMPS
WILL CLIMB BACK TOWARD SEASONAL AVERAGES BY FRI.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 238 PM MDT FRI AUG 22 2014

WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY WILL MOVE ACROSS
SOUTHERN COLORADO THROUGH THIS EVENING IMPACTING ALL THREE
TERMINALS. REDUCED CIGS AND VIS ARE EXPECTED AS SHOWERS PASS
ACROSS THE AREA. LIGHTNING AND SMALL HAIL ARE ALSO POSSIBLE ALONG
WITH GUSTY OUTFLOW WINDS. EXPECT SHOWERS AND THUNDERSTORMS TO
DISSIPATE THIS EVENING...WITH DRY CONDITIONS AFTER 06Z/SAT.
SOUNDINGS ARE INDICATING A LOW POTENTIAL FOR FOG OR LOW STRATUS
TONIGHT AT KALS BUT CONFIDENCE IS LOW THAT IT WILL OCCUR. FOR
SATURDAY...VFR CONDITIONS ARE FORECAST FOR ALL THREE TERMINALS.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
DURING THE AFTERNOON FOR THE MOUNTAINS...BUT DO NOT LOOK TO IMPACT
THE TERMINALS AT THIS TIME. MOZLEY

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...PETERSEN
AVIATION...MOZLEY
Hazardous weather outlook, Aug 22, 10:29 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1129 AM MDT FRI AUG 22 2014

COZ058>089-093>099-231730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1129 AM MDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE SPREADING ACROSS THE
WESTERN MOUNTAINS AND VALLEYS LATE THIS MORNING...THEN SPREADING
EAST ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS DURING THE EARLY
AFTERNOON AND EVENING HOURS. THE MAIN THREAT WITH THUNDERSTORMS
WILL BE LOCALLY HEAVY RAINFALL...SMALL HAIL UP TO 1/2 INCH IN
DIAMETER...LOCALLY GUSTY WINDS UP TO 40 MPH AND DANGEROUS CLOUD
TO GROUND LIGHTNING. AS STORMS SPREAD EASTWARD ACROSS THE
SOUTHEAST PLAINS...ONE OR TWO STORMS COULD BECOME SEVERE ACROSS
NORTHEAST EL PASO AND KIOWA COUNTIES DURING THE AFTERNOON. HAIL UP
TO THE SIZE OF HALF DOLLARS...AND LOCALIZED WIND GUSTS UP TO 60
MPH WILL BE POSSIBLE WITH THE STRONGER STORMS.

THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...WHICH COULD RESULT IN LOCALIZED FLASH FLOODING ON AREA
BURN SCARS. HOWEVER STRONG WINDS ALOFT ARE EXPECTED TO CONTRIBUTE
TO QUICK NORTHWARD STORM MOTIONS WHICH MAY LIMIT HEAVY RAINFALL
POTENTIAL TO ONLY THE MOST INTENSE THUNDERSTORMS. ALTHOUGH THE
THREAT FOR FLASH FLOODING IS NOT EXPECTED TO BE WIDESPREAD...THOSE
IN AND NEAR BURN SCARS SHOULD REMAIN ESPECIALLY VIGILANT TODAY.
THE WINDOW FOR THE GREATEST THREAT FOR FLASH FLOODING WILL BE
THROUGH 6 PM.

THUNDERSTORMS WILL DIMINISH DURING THE EVENING HOURS AS THE STORM
SYSTEM LIFTS INTO NORTHEAST COLORADO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED
FROM SATURDAY INTO WEDNESDAY. A FEW STORMS HAVE THE POTENTIAL OF
BECOMING STRONG...WITH HAZARDOUS LIGHTNING...HAIL TO NEAR ONE INCH
AT TIMES...WIND GUSTS TO AROUND 50 MPH AT TIMES AND LOCALLY HEAVY
RAINFALL POSSIBLE...PRIMARILY DURING THE AFTERNOON AND EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE MOUNTAINS AND THE
SOUTHEAST PLAINS NORTH OF HIGHWAY 50.

88/88

In the hours before

Special weather statement, Aug 22, 12:16 PM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
116 PM MDT FRI AUG 22 2014

COZ081-084-085-222015-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
116 PM MDT FRI AUG 22 2014

...SPECIAL WEATHER STATEMENT...

AT 114 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS LIGHT SHOWERS IN AND AROUND THE WALDO CANYON BURN SCAR
MOVING NORTH AT 25 MPH.

RAINFALL AMOUNTS OF 1/10 INCH OR LESS WILL BE POSSIBLE ON THE BURN
SCAR WITH THESE SHOWERS THROUGH 215 PM MDT. IT IS NOT LIKELY TO
CAUSE FLOODING.

LOCATIONS IMPACTED INCLUDE...
WESTERN COLORADO SPRINGS...MANITOU SPRINGS...GREEN MOUNTAIN FALLS...
CHIPITA PARK AND CASCADE.

LAT...LON 3890 10484 3885 10494 3893 10502 3899 10497
      3898 10490
TIME...MOT...LOC 1914Z 187DEG 13KT 3890 10494

TLM
Special weather statement, Aug 22, 1:15 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT FRI AUG 22 2014

COZ081-084-085-222115-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
215 PM MDT FRI AUG 22 2014

...SPECIAL WEATHER STATEMENT...

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW SHOWERS IN AND AROUND THE WALDO CANYON BURN SCAR...MOVING NORTH
AT 25 MPH.

RAINFALL AMOUNTS OF 1/10 INCH OR LESS WILL BE POSSIBLE ON THE BURN
SCAR WITH THESE SHOWERS THROUGH 315 PM MDT. IT IS NOT LIKELY TO
CAUSE FLOODING.

LOCATIONS IMPACTED INCLUDE...
WESTERN COLORADO SPRINGS...MANITOU SPRINGS...CHIPITA PARK AND
CASCADE.

LAT...LON 3885 10491 3890 10500 3898 10501 3900 10496
      3894 10485
TIME...MOT...LOC 2013Z 189DEG 23KT 3892 10495

TLM
Local storm report, Aug 22, 1:47 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
247 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HEAVY RAIN       2 E FALCON              38.93N 104.58W
08/22/2014  M0.60 INCH       EL PASO            CO   TRAINED SPOTTER

            FELL IN PAST 20 MINUTES.

&&

MN
Special weather statement, Aug 22, 2:47 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
347 PM MDT FRI AUG 22 2014

COZ086-089-093-222215-
CROWLEY COUNTY CO-LA JUNTA VICINITY/OTERO COUNTY CO-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
347 PM MDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CROWLEY...
NORTHWESTERN OTERO AND EAST CENTRAL PUEBLO COUNTIES UNTIL 415 PM
MDT...

AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF FOWLER...OR 28 MILES WEST OF LA
JUNTA...MOVING NORTH AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FOWLER...MANZANOLA...OLNEY SPRINGS AND CROWLEY.

LAT...LON 3788 10419 3836 10412 3831 10378 3784 10397
TIME...MOT...LOC 2146Z 194DEG 31KT 3791 10406

TLM
Special weather statement, Aug 22, 2:57 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
357 PM MDT FRI AUG 22 2014

COZ096-098-222230-
EASTERN KIOWA COUNTY CO-LAMAR VICINITY/PROWERS COUNTY CO-
357 PM MDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA AND
NORTHEASTERN PROWERS COUNTIES UNTIL 430 PM MDT...

AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW STRONG THUNDERSTORMS IN FAR EASTERN PROWERS COUNTY AROUND
BRISTOL...HARTMAN...GRANADA...AND HOLLY...MOVING NORTH AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOLLY...GRANADA...HARTMAN AND BRISTOL.

LAT...LON 3780 10212 3780 10246 3847 10224 3846 10204
      3799 10204
TIME...MOT...LOC 2155Z 194DEG 30KT 3805 10217

TLM
Special weather statement, Aug 22, 3:09 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
409 PM MDT FRI AUG 22 2014

COZ086-089-093-222245-
CROWLEY COUNTY CO-LA JUNTA VICINITY/OTERO COUNTY CO-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
409 PM MDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CROWLEY...
NORTHWESTERN OTERO AND EAST CENTRAL PUEBLO COUNTIES UNTIL 445 PM
MDT...

AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FOWLER...OR 27 MILES WEST OF LA JUNTA...
MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FOWLER...OLNEY SPRINGS AND CROWLEY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3838 10378 3800 10393 3803 10415 3843 10412
TIME...MOT...LOC 2208Z 189DEG 27KT 3809 10403

ETP

The radar

The Pueblo radar (KPUX), 39 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Otero

When
August 22, 3:24 PM MST to 3:30 PM MST
Where
Otero County, Fowler
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.130, -104.020

Several tree limbs with diameters up to 3 inches were downed.

Hail, Kiowa

When
August 22, 3:28 PM MST to 3:33 PM MST
Where
Kiowa County, 0.54 mi W of Towner
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.470, -102.090

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530103, 530100.